Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Amarillo, TX

August 11, 2002Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 11, 2002, 6:14 PM CDT for Dallam County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Aug 11, 2002, 7:15 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 159 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS54 KAMA 112314
SVRAMA
TXC111-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DALLAM COUNTY IN THE TEXAS PANHANDLE

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TEXLINE...MOVING        
  SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WARE AND TEXLINE

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3649 10303 3607 10303 3607 10258 3648 10257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:24 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 2:24 PM CDT, 3 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
224 PM CDT SUN AUG 11 2002

STRONG FALL-LIKE COLD FRONT LIES FROM CENTRAL NODAK TO NORTHWEST
SODAK BACK INTO NORTHEAST WYOMING. THIS FRONT IS EXPECTED TO BE
NEAR THE OKLAHOMA STATE LINE BY LATE IN THE AFTERNOON MONDAY. WE
WILL STICK FAIRLY CLOSE TO THE AVN HANDLING OF IT. MOISTURE
SHOULD INCREASE ALONG THE FRONT AND WITH TEMPERATURES IN THE 90S
ACROSS THE PANHANDLES MONDAY...INSTABILITY ALONG THE FRONT
SHOULD NOT BE A PROBLEM. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT AND THEN THEY SHOULD EXPAND AND TRACK SOUTH
ACROSS THE PANHANDLES MONDAY NIGHT.  THIS LOOKS LIKE WHAT
HAPPENED LAST FRIDAY NIGHT...EXCEPT THE PANHANDLES WILL BE CLOSER
TO THE BASE OF THE UPPER TROUGH WHICH WILL BE CENTERED IN
SOUTHERN MANITOBA.  THE ONE MINOR PROBLEM WITH THIS SITUATION AS
IT COMPARES TO LAST FRIDAY NIGHT IS THAT THE DRY AIR IN EASTERN
COLORADO AND EASTERN NEW MEXICO COULD GET PUSHED FURTHER EAST
SINCE THIS UPPER TROUGH WILL BE SLIGHTLY POSITIVELY TILTED. BUT
THIS IS STILL SUMMER IN THE PANHANDLES...SO WILL GO WITH THE
NOTION THAT THE MOISTURE WILL HOLD IN ACROSS THE AREA AND KEEP
THE POPS HIGH.

FRONT SHOULD PUSH THROUGH QUICKLY MONDAY NIGHT. THIS COULD
DAMPER OUR CHANCES FOR PRECIP ON TUESDAY...BUT WILL NOT LOWER
POPS NOW SINCE IT DEPENDS ON THE TIMING OF THE FRONT AND ANY
LEFT OVER OUTFLOW BOUNDARIES.

UPPER RIDGE STARTS TO FLATTEN OUT ACROSS THE LOWER 48 AND
HEIGHTS START TO RISE ON WEDNESDAY BEHIND THIS CURRENT SHORT
WAVE. WILL KEEP THE FORECAST DRY THROUGH NEXT SUNDAY AS THE
UPPER RIDGE HOLDS TOUGH OVER THE SOUTHERN HALF OF THE U.S.

A FEW NUMBERS TO PONDER:

AMARILLO    67 95 61 74 /  00 00 50 50
BEAVER      68 98 64 72 /  00 20 60 50
BOISE CITY  64 92 59 70 /  00 20 50 50
BORGER      68 96 62 72 /  00 00 50 50
BOYS RANCH  64 94 60 72 /  00 00 50 50
CANYON      67 95 60 75 /  00 00 50 50
CLARENDON   68 97 68 76 /  00 00 50 60
DALHART     64 92 59 70 /  00 20 50 50
GUYMON      66 94 59 71 /  00 20 60 50
HEREFORD    67 95 63 74 /  00 00 50 50
LIPSCOMB    69 98 64 72 /  00 20 60 50
PAMPA       68 97 65 73 /  00 00 50 60
SHAMROCK    69 97 69 78 /  00 00 50 60
WELLINGTON  71 97 69 81 /  00 00 50 60

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.